Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS Wilmington, NC

April 25, 2019Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 25, 2019, 7:33 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 26, 2019, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2019, 7:33 PM EDT (23:33 UTC)
In effect from
Apr 26, 2019, 6:00 AM EDT
Expired
Apr 26, 2019, 9:00 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WHUS42 KILM 252333
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
733 PM EDT Thu Apr 25 2019


NCZ110-260745-
/O.NEW.KILM.BH.S.0008.190426T1000Z-190427T0100Z/
/O.NEW.KILM.RP.S.0006.190426T1000Z-190427T0100Z/
Coastal Brunswick-
733 PM EDT Thu Apr 25 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 6 AM EDT
Friday through Friday evening.

* LOCATIONS...Coastal Brunswick.

* TIMING...From 6 AM EDT Friday through Friday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. In addition, a strong west to
  east longshore current will develop late Friday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.


&&

$$

NCZ106-108-SCZ054-056-260745-
/O.NEW.KILM.BH.S.0008.190426T1000Z-190427T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
733 PM EDT Thu Apr 25 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Friday through Friday evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop at east-facing beaches in the area tomorrow with 
  south winds around 20kts along the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
1 follow-up statement
710 
WHUS42 KILM 260903
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
503 AM EDT Fri Apr 26 2019

NCZ110-270100-
/O.CON.KILM.BH.S.0008.190426T1000Z-190427T0100Z/
/O.CON.KILM.RP.S.0006.190426T1000Z-190427T0100Z/
Coastal Brunswick-
503 AM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* LOCATIONS...Coastal Brunswick.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. In addition, a strong longshore
  current will develop late this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

&&

$$

NCZ106-108-SCZ054-056-270100-
/O.CON.KILM.BH.S.0008.190426T1000Z-190427T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
503 AM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop at east-facing beaches today with winds along the
  coast 15-25 miles per hour with gusts up to 30 miles per hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 25, 7:22 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 25, 7:22 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
722 PM EDT Thu Apr 25 2019

.SYNOPSIS...
Fair and mild weather overnight, ahead of a cold front on
Friday bringing scattered showers and thunderstorms, a few
could be strong with damaging wind gusts Friday. Cooler and
drier air to move in Saturday with sunshine on tap, with a
noticeable warming trend Sunday. A mainly dry cold front will
cross the coast Sunday night with cooling Monday. A warm up
to slightly above normal is expected for a good portion of
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 525 PM Thursday...Main concern this period thunderstorm
chances for Friday, with some severe storms possible of
producing damaging wind gusts within the strongest storms. Main
dynamics look the best in the morning when surface heating is at
a minimum based on model soundings across the area, but lifting
with the front and available shear in the 0-6 km profile are
suggestive of potential for severe thunderstorms to develop. The
latest projected soundings also show a decent amount of dry air
aloft, translating into potential for severe wind
gusts...although models have swayed a bit on which level the dry
air will be located. All parameters considered, many do not
line up together for the same time frame, as of this writing.
Any chances for alignment could increase chances for severe
thunderstorms, but main areas of concern are for North Carolina
locations and northward.

Showers and thunderstorms will continue through the day Friday
with gusty winds, and the front will exit the area by Friday
evening ending precipitation chances.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Showers and thunderstorms exit Friday
evening as the cold front passes across the region.  High
pressure returns for the weekend with cooler conditions than
the past several days, but with highs closer to normal in the
mid to upper 70s on Saturday. No precipitation is expected
Saturday and Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...Weak cold front moves into the area
late Sun, with minimal disruption to flow aloft. In fact mid-
level pattern remains pretty flat and do wonder if the front
ends up stalled north of the area. Surface high off the coast
starts to expand back toward the coast Mon and by Tue 5h ridge
starts to build north. All signs point to a dry period with only
a slight chance of isolated showers late Sun.

-Weak cold front moves toward the area later Sun, becoming
 little more than a wind shift Sun night.

-Front starts to dissipate Mon as Bermuda High expands west

-Temps above climo for much of the period, highs Mon could be
 the only exception if the front moves south of the area.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 0Z....Predominantly VFR this forecast period, with brief MVFR
conditions possible due to decreased visibility in heavier
precipitation storms. Scattered cirrus across the area will increase
in coverage before mid-level clouds move in by early morning, followed
by low level clouds tomorrow afternoon ahead of approaching cold front.
Chance of scattered storms overnight through tomorrow before the
front arrives, though this coverage may be very limited. Best chances
for precipitation arrives around 18z tomorrow with the front, clearing
the area around end of TAF period. Chance of isolated thunderstorm
tomorrow morning through evening, with chance of a severe wind gust or
two, but not confident enough for either to occur at a specific
terminal so have kept out of the TAFs for now. Southerlies around 10kt
overnight veer to strong southwesterlies tomorrow ahead of front with
sustained around 15kts and gusts in the 20s. Winds become westerly at
end of period behind front.

Extended Outlook...Borderline VFR/MVFR conditions as a cold front
pushes through our area. VFR returns on Saturday and will be
predominantly VFR through end of period.

&&

.MARINE...
As of 555 PM Thursday...Sub-Small Craft Advisory conditions
tonight with high pressure centered SE of the area and a cold
front west of the area. 10-15 kt SW winds this morning increase
to 15-20 kt this aftn/tonight with seas up to 3-4 ft.
Approaching cold front will bring increased winds, so concerns
for small craft operating offshore Friday are likely with
increased winds, waves, and thunderstorms. Small craft advisory
Friday into Friday night.

Strong offshore flow in the wake of a cold front and associated mid-
level trough will likely maintain Small Craft Advisory conditions,
mainly seas over 6 ft, across the waters into early Sat. Winds back
from northwest Sat morning to southwest in the afternoon as the
center of the high slips south of the area. Winds drops under 10 kt
Sat with seas also trending down. As early as daybreak Sat seas will
be 2 to 4 ft, dropping to 2 ft or less in the afternoon.

Southwest flow increases Sun as gradient becomes more defined and
weak cold front moves into the area. Solid 15 kt expected Sun
afternoon with flow becoming light and northerly as a weak front
moves into the area. Still some uncertainty late in the period,
whether or not the boundary pushes south of the waters, followed by
northeast flow. Gradient does not look very impressive either way
and speeds are likely to be around 10 kt. Seas build to 3 to 4 ft
later Sun and stay 3 to 4 ft Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 10 AM Friday to midnight EDT Friday
     night for AMZ250-252-254-256.

&&

SYNOPSIS...8
NEAR TERM...MCK
SHORT TERM...MCK
LONG TERM...MCK
AVIATION...VAO
MARINE...MCK
Hazardous weather outlook, Apr 25, 5:45 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
545 PM EDT Thu Apr 25 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
262145-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
545 PM EDT Thu Apr 25 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-262145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
545 PM EDT Thu Apr 25 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM FRIDAY TO MIDNIGHT EDT
FRIDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Local storm report, Apr 25, 5:28 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
528 PM EDT THU APR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          4 NNW LANE              33.59N  79.90W
04/19/2019                   WILLIAMSBURG       SC   NWS STORM SURVEY

            EF0 TORNADO, ESTIMATED AT 65MPH, TOUCHED DOWN BRIEFLY
            SOUTHWEST OF SALTERS AND LIFTED ALONG 521. PRELIMINARY
            PATH LENGTH OF 0.25 MILES AND PATH WIDTH OF 15 YDS.
            VIDEO AND NWS STORM SURVEY USED TO CONFIRM TORNADO.

&&

EVENT NUMBER ILM1900041

OLIVA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:13 AM EDTSmall Craft AdvisoryILM54 hr
Apr 25, 7:33 PM EDTRip Current StatementILMBrunswick25 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.